Stiff neck and back pain around spine worsened by probiotic usage

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by _randy_, Aug 25, 2007.

  1. _randy_

    _randy_ New Member

    I have been experiencing something odd and I wanted to see if anyone else had a similar experience and a possible idea for what's going on.

    I have had the whole ebv/chronic fatigue problem for over 3 years that started with mono. At first it was thought to be strep throat so I was on all these antibiotics. Anyway, about 6 months into this, I start getting severe abdominal pains that would seem to move throughout the day. It would start under my right ribcage then move to my back. This extreme pain lasted for a few months and eventually subsided for the most part. Ever since then though there is a slight lingering pain underneath my right ribcage and there is also a pain in the middle of my spine. It hasn't really been a big deal and I was able to ignore it and forget about it. I had several abdominal cat scans that supposedly ruled out a lot of problems.


    Now, lately I have been taking probiotics (acidophilus). I have noticed that when I take the probiotics, the small pain in the middle of my spine that I was previously able to ignore, seems to become more inflamed. Also, I notice a direct correlation between taking the probiotics and a VERY stiff and achy neck. I took 2 tablets last night and my neck was very achy today. (brain fog was more intense too btw) However, if I stop taking them for a few days the pain and stiffness will go away for the most part.


    My question: Probiotics are supposed to be only good and not cause any harm. I believe this pain I am feeling is a clue. What it means though I don't know.

    I have heard that while using probiotics or antifungals there is a yeast die off that makes you feel worse. But I am wondering specifically about this back and neck pain and stiffness. What is going on back there if I could rip my body open and see? Any ideas?
  2. rachel76

    rachel76 New Member

    Probiotics sometimes cause constipation. It is a very well known bad result.
    Also if you take too high a dose of probiotics a sort of "revolution" happens in your stomach/digestive system and it gets worse and does more harm than good. When that happened to me I stopped immediatly. It took me a long time to recover from that, but I did recover.

    You need to start very gently with them.
    The brand that now helps me is "Dr Reckweg" Prosymbioflor (I think that's what it is called (?)- it a German brand. They have an international website somewhere.)
    It is a liquid probiotic that comes in 3 different strengths so that people can start on a low dose and move up gradually:
    Prosymbioflor (the weakest), Prosymbioflor 1 and prosymbioflor 2.
    I start with 1 or 2 drops of prosymbioflor and gradually increase the drops. I stop increasing the moment I get any stomach pain or problems. Also I prefer to take them when I have a dieticien/ naturopath or someone knowing I tkae them.

    Probiotics can only effect your digestive system, not your back.

    I suspect your brainfog or problems with your spine are due to:
    1) Some other inactive ingredient put into the probiotic that you can not tolerate.
    2) It is b/c the probiotic is too high a dose which is making your digestive system worse so you can not absorb nutrients as well and that is making the rest of your CFS symproms worse e.g worsening spine and brainfog.

    I do not suscribe to the "yeast die off" theory that makes you feel worse at first. That NEVER happened to me with probiotics and I have been taking them on and off for years.
    Either I gradually get better on probiotics, or I get worse on them. There is never any bad feeling followed by improvement. This is the same for everyone I know who has taken them.
    Please stop your probiotics (if you have not already) and next time try another brand.
  3. _randy_

    _randy_ New Member

    "Probiotics can only effect your digestive system, not your back.

    I suspect your brainfog or problems with your spine are due to:
    1) Some other inactive ingredient put into the probiotic that you can not tolerate.
    2) It is b/c the probiotic is too high a dose which is making your digestive system worse so you can not absorb nutrients as well and that is making the rest of your CFS symproms worse e.g worsening spine and brainfog."

    ----

    Well I know they're not supposed to effect my back, but they do and that's why I am curious. I have taken several different brands. I have also taken a complex probiotic supplement which includes various probiotics, and I also have pills that are only acidophilus. Same exact thing happens when I take them regardless. And I do not take a lot. One pill causes this pain no matter what brand or if its just acidophilus or the others.

    By the way, I also get this feeling after eating yogurt, so it's not just the pills.
  4. SnooZQ

    SnooZQ New Member

    Hi Randy,

    Certain strains of probiotics can induce various interleukins, cytokines that are major players in the immunological system.

    I disagree that probiotics affect only the gut. Even if that statement were true, IMO, the gut is a major immunological & neuroendocrine organ. Fourth grade health taught us that the gut was an organ of digestion, but a lot has been discovered about the various roles gut tissue plays, in the years since 4th grade.

    And, certainly there is considerable variation among individuals in how intact/leaky their intestines are. This idea is ridiculed by many MDs, however on the research front there are meds underdevelopment called zonulin inhibitors. Zonulin being a protein responsible for intestinal permeability.

    IMO, given a history of antibiotic usage, it is possible that, as you suggest, that natural intestinal flora balance has become upset -- and that trying to re-estbalish things there is causing problmes elsewhere.

    A naturopathic physician may be able to do testing to determine whether yeasts are part of your pain package. There are stool tests, urine tests, and even blood tests to help with the diagnosis, but they are not frequently employed by allopathic docs unless someone is severely immunocompromised.

    Best wishes.


    [This Message was Edited on 08/26/2007]
  5. msSusan

    msSusan New Member

    I too seem to have this issue with more pain even at low doses. I have experimented with several types/strenths of probiotics with similiar results. Feels like burning achiness/inflammation for me in my lower extremities. I'm not 100% sure it's the active ingredients or additives though. I need to keep experimenting because of food intolerences and hormone issues also! I've never experienced constipation usually just better "BM"'s.
  6. _randy_

    _randy_ New Member

    Thanks for the replies!


    I have experienced something with the back pain that's weird, maybe someone knows what this is. I will sometimes feel a sharp pain on the right side of my back that's very concentrated in a specific area. When I fill up my lungs with air it naturally expands and puts pressure on my back. Well sometimes I will feel a pop where the pain was and the pain then goes away! It's like a bubble of pain being popped. It's not a normal joint/back pop like you would think.


    Anyone know what the heck this is?
  7. _randy_

    _randy_ New Member